Georgia, 2016

Damaging Wind in Georgia, March 3, 2016

March 3, 2016 · NWS JAX · 1 event in 1 county or zone

A broad surface low and trailing cold front tracked across SE Georgia overnight on March 3rd and 4th. There was limited instability across the local area, but cooling aloft with steep mid level lapse rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A broad surface low and trailing cold front tracked across SE Georgia overnight on March 3rd and 4th. There was limited instability across the local area, but cooling aloft with steep mid level lapse rates. This upper level instability combined with a passing mid level short wave trough provided enough support to generate a few strong thunderstorms ahead of the cold front across the local area that night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 3, 8:40 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 3, 8:40 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
840 PM EST THU MAR 3 2016

...A FEW STRONG STORMS POSSIBLE TONIGHT...

.UPDATE...BROAD SURFACE LOW AND COLD FRONT ACROSS SE ALABAMA WILL
RAPIDLY TRACK ACROSS SE GA LATE THIS EVE AND ACROSS NE FL AFTER
MIDNIGHT. THE FRONT WILL BE WELL SE OF THE AREA EARLY FRI AM AS THE
SFC LOW RE-DEVELOPS AND INTENSIFIES OFF THE CAROLINA COAST. WSR 88D
INDICATING A LINE OF SHOWERS AND STORMS ACROSS SE ALABAMA ALONG THE
FRONT...WHICH WILL CONTINUE TO RAPIDLY MOVE ESE TOWARDS THE AREA.
HIGH-RES MODELS CONTINUE TO INDICATE THE LINE WILL MOVE INTO SE GA
LATE THIS EVE AND ACROSS NE FL AFTER MIDNIGHT AND BE SE OF THE AREA
EARLY FRI AM. INSTABILITY CONTINUES TO BE LIMITED AND NO SEVERE
STORMS ARE EXPECTED. HOWEVER...MODELS CONTINUE TO INDICATE COOLING
ALOFT (WITH STEEP MID LEVEL LAPSE RATES) AND ALONG WITH UPPER
SUPPORT OF THE SHORT WAVE WILL PROBABLY HELP PRODUCE A FEW EMBEDDED
ELEVATED STORMS THAT COULD PRODUCE GUSTY WINDS AND/OR SMALL HAIL IN
A FEW SPOTS. RAINFALL TOTALS WILL NOT BE VERY IMPRESSIVE DUE TO THE
FAST STORM MOTION AND STILL EXPECTED TO RANGE FROM 0.50-0.75 INCHES
ACROSS SE GA...TO 0.25 TO 0.50 INCHES FOR MOST OF NE FL. LOWS IN THE
LOWER/MID 50S WILL GENERALLY PREVAIL.

&&

.AVIATION... VFR WILL PREVAIL THROUGH THE EVENING HOURS. CIGS
DECREASING AS THE COLD FRONT CROSSES THE AREA AFT 06Z...WITH IFR
CONDITIONS EXPECTED ALONG WITH WIDESPREAD SHOWERS. ISOLATED EMBEDDED
STORMS ARE POSSIBLE BUT CONFIDENCE NOT HIGH ENOUGH TO INCLUDE IN
TAFS. ALSO APPEARS THERE WILL BE A BRIEF PERIOD OF LOW LEVEL WIND
SHEAR AS A STRONG LOW LEVEL SW JET TRAVERSES THE AREA AND HAVE LLWS
AT MOST NE FL TERMINALS BETWEEN 06Z-08Z...EXCEPT BETWEEN 09Z-12Z AT
SGJ. RESIDUAL MVFR CIGS WILL LINGER THROUGH FRIDAY MORNING... WITH
SKIES CLEARING IN THE AFTN.

&&

.MARINE... WINDS WILL INCREASE AHEAD OF A COLD FRONT...WITH SCA
CONDITIONS DEVELOPING OVERNIGHT OFFSHORE. WINDS WILL SHIFT TO THE
N/NW BEHIND THE FRONT FRIDAY WITH SCA WINDS PERSISTING THROUGH
FRIDAY AFTN FOR THE OFFSHORE LEGS. A LINE OF SHOWERS WITH EMBEDDED
STORMS EXPECTED TO BEGIN TO MOVE OFFSHORE AFT MIDNIGHT AND BE SE OF
THE WATERS FRI AM.

RIP CURRENTS: LOW RISK THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  49  65  42  71 /  90   0   0   0
SSI  52  64  47  65 /  90  10   0   0
JAX  52  68  43  71 /  90   0   0   0
SGJ  57  67  48  69 /  60   0   0   0
GNV  53  72  44  75 /  60   0   0   0
OCF  55  74  46  75 /  50  10   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 4 PM EST FRIDAY FOR WATERS FROM
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM-
     WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO
     60 NM-WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20
     TO 60 NM.

&&

PP/AE/KG
Hazardous weather outlook, Mar 3, 9:01 PM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
901 PM EST THU MAR 3 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-041100-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
901 PM EST THU MAR 3 2016

...ISOLATED STRONG STORMS POSSIBLE TONIGHT...

...SMALL CRAFT ADVISORY OFFSHORE WATERS TONIGHT AND FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT CROSSES
THE AREA. STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL WILL BE
POSSIBLE. SEVERE WEATHER IS NOT EXPECTED.

SMALL CRAFT ADVISORY IN EFFECT LATE TONIGHT FOR THE OFFSHORE
WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SMALL CRAFT ADVISORY IN EFFECT FRIDAY FOR THE OFFSHORE WATERS.

ONSHORE FLOW WILL PROMOTE AN ELEVATED RISK OF RIP CURRENTS EARLY
NEXT WEEK.

INCREASING SOUTHEASTERLY FLOW NEXT TUESDAY AND WEDNESDAY MAY
REQUIRE SMALL CRAFT ADVISORIES OVER THE COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Mar 3, 10:12 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1012 PM EST THU MAR 3 2016

GAZ132-134-136-149>152-040400-
WAYNE GA-BRANTLEY GA-BACON GA-PIERCE GA-ATKINSON GA-WARE GA-
COFFEE GA-
1012 PM EST THU MAR 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR PIERCE...EASTERN ATKINSON...
NORTHWESTERN BRANTLEY...NORTHWESTERN WARE...SOUTHERN BACON...
SOUTHEASTERN COFFEE AND SOUTHWESTERN WAYNE COUNTIES UNTIL 1100 PM
EST...

AT 1011 PM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PEARSON...MOVING EAST AT 55 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
WAYCROSS...BLACKSHEAR...PEARSON...NAHUNTA...PATTERSON...SCREVEN...OFFERMAN...
BRISTOL...DIXIE UNION...PEBBLE HILL...JAMESTOWN...RAYBON...HORTENSE...
BICKLEY...AXSON AND MILLWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3144 8287 3151 8220 3147 8216 3147 8214
      3151 8213 3153 8194 3119 8192 3119 8286
TIME...MOT...LOC 0311Z 265DEG 50KT 3134 8277

PETERSON
Special weather statement, Mar 3, 10:36 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1036 PM EST THU MAR 3 2016

FLZ024-GAZ132-134-149>152-163>165-040415-
INLAND NASSAU FL-CHARLTON GA-CLINCH GA-BRANTLEY GA-BACON GA-
INLAND CAMDEN GA-PIERCE GA-ATKINSON GA-WARE GA-COFFEE GA-
1036 PM EST THU MAR 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU...PIERCE...
ATKINSON...BRANTLEY...WARE...SOUTHERN BACON...SOUTHEASTERN COFFEE...
CHARLTON...NORTHERN CLINCH AND NORTHWESTERN CAMDEN COUNTIES UNTIL
1115 PM EST...

AT 1035 PM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER DIXIE UNION...OR 9 MILES NORTHWEST OF WAYCROSS...MOVING
SOUTHEAST AT 60 MPH. OTHER STORMS WERE JUST NORTHWEST OF HOMERVILLE
AND ALSO MOVING SOUTHEAST AT 60 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
WAYCROSS...ALMA...BLACKSHEAR...FOLKSTON...HOMERVILLE...PEARSON...NAHUNTA...
PATTERSON...ARGYLE...STEPHEN FOSTER STATE PARK...NICHOLLS...HOMELAND...
OFFERMAN...RACE POND...WAYNESVILLE...DIXIE UNION...BRAGANZA...COGDELL...
BRISTOL AND PEBBLE HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3128 8303 3156 8257 3142 8206 3137 8203
      3135 8192 3136 8185 3132 8173 3061 8201
      3108 8297 3118 8297 3119 8305
TIME...MOT...LOC 0335Z 279DEG 51KT 3131 8248

PETERSON
Special weather statement, Mar 3, 10:43 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1043 PM EST THU MAR 3 2016

FLZ020>023-030-040430-
BAKER FL-UNION FL-COLUMBIA FL-HAMILTON FL-SUWANNEE FL-
1043 PM EST THU MAR 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN UNION...BAKER...
SOUTHEASTERN HAMILTON...NORTHEASTERN SUWANNEE AND CENTRAL COLUMBIA
COUNTIES UNTIL 1130 PM EST...

AT 1043 PM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WELLBORN...OR 12 MILES WEST OF LAKE CITY...MOVING EAST AT 60 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
LAKE CITY...WHITE SPRINGS...COLUMBIA...TAYLOR...MACCLENNY...GLEN ST. MARY...
WELLBORN...SANDERSON...WINFIELD...SUWANNEE VALLEY...PALESTINE COMMUNITY...
FIVE POINTS...WATERTOWN...LULU...OLUSTEE...ELLERBEE AND HOUSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3049 8221 3047 8220 3041 8221 3038 8219
      3038 8218 3036 8216 3014 8209 3014 8214
      3012 8214 3011 8215 3002 8289 3037 8296
TIME...MOT...LOC 0343Z 255DEG 53KT 3014 8283

PETERSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brantley

When
March 3, 10:45 PM EST
Where
Brantley County, 2.25 mi NW of Schlatterville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.190, -82.230

The public reported strong wind gusts of 50-60 mph. A fence and large branches were blown down. Many other items were blown of the porch. The cost of damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622109.